Back to Ask the Diabetes Team Ask the Diabetes Team

From High Point, North Carolina, USA:

I take Glucophage, 1000 mg, twice a day and glyburide, 5 mg, once a day. I had good glucose control until the last month. If anything, my reading would sometimes be low, below 60 mg/dl [3/3 mmol/L]. My doctor started me on Niaspan in mid-December 2004. I took 1000 mg, twice a day, until two days ago. My blood glucose levels have climbed to the high 200s mg/dl [14.0 to 16.5 mmol/L] and even as high as 315 mg/dl [17.5 mmol/L]. I exercise and eat as usual. The only other change is some work related stress. My doctor seems surprised at the increase in glucose levels. When should I see a significant decrease in my glucose levels after stopping the Niaspan? It has been a couple of days and my blood glucose was still 250 mg/dl [13.9 mmol/L] as of a few minutes ago.


It may take several days to weeks before the Niaspan effect is gone. The cause of your elevated glucose may not necessarily be the medication though the timing is consistent with medication effects.

If there is no change in two to three weeks, I would again discuss this with your physician and look for additional causes. Stress is a factor but should not increase the glucoses to that level.

Have your exercise habits or routine changed? Has your diet changed with the increased stress of work? All of these could be factors. Have you changed brand of medications? I would look at all aspects.


Original posting 20 Jan 2005
Posted to Other and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.